Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 446, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Aug 17, 2003, 3:09 PM CDT for Benton County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2003, 3:09 PM CDT (20:09 UTC)
- Expired
- Aug 17, 2003, 3:50 PM CDT
- In force
- 41 min
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
County Benton County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1443 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOHX 172009 SVRBNA TNC005-172050- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 309 PM CDT SUN AUG 17 2003 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENTON COUNTY IN TENNESSEE * UNTIL 350 PM CDT * AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF CAMDEN...MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CAMDEN AROUND 330 PM CDT SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. FOR YOUR SAFETY, GO TO A SAFE PLACE IMMEDIATELY. LAT...LON 3614 8814 3591 8816 3590 8800 3610 8804 $$ 21
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 10:20 AM CDT, 4 hours 49 minutes earlier.
Area forecast discussion, Aug 17, 10:20 AM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1020 AM CDT SUN AUG 17 2003 UPPER JET MAX OVER NORTHERN KENTUCKY AT 17/12Z. NOT MUCH PRECIP ON THE WEST SIDE OF THIS FEATURE...YET. WEAK CAPPING IN PLACE FOR NOW. JET MAX MOVES OVER MID ATLANTIC...WITH UPPER S/W MOVING OVER MIDDLE TENNESSEE THIS EVENING. WEATHER LOOKS MORE INTERESTING THEN...RATHER THAN THIS AFTERNOON. BUT WITH MOS/MODEL RAIN CHANCE SO LOW...WILL WAIT TO SEE HOW THINGS DEVELOP BEFORE ANY FORECAST CHANGES ARE MADE FOR TONIGHT. WILL KEEP SCATTERED THUNDERSTORMS IN THE AFTERNOON FORECAST. NO CHANGES PLANNED AT THIS TIME. .BNA...NONE. 04
Hazardous weather outlook, Aug 17, 5:30 AM CDT, 9 hours 39 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-181030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT COLD FRONT WILL DROP DOWN ACROSS THE AREA LATE TODAY AND MAY RESULT IN LOCALLY SEVERE THUNDERSTORMS...ESPECIALLY THIS AFTERNOON AND EVENING. INDICATIONS ARE THAT THE MAIN THREAT IS DAMAGING WIND AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS POSSIBLE LATER TODAY. 07
In the hours before
Special weather statement, Aug 17, 3:05 PM CDT, 4 minutes before
TNZ022-024-172100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 305 PM CDT SUN AUG 17 2003 ...STRONG STORMS MOVING THROUGH BENTON AND HUMPHREYS COUNTIES... A CLUSTER OF STRONG STORMS ALONG THE TENNESSEE RIVER IN BENTON AND HUMPHREYS COUNTIES WILL CONTINUE TO MOVE SOUTHWARD. THESE STRONG THUNDERSTORMS COULD PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL. LOCALLY HEAVY RAINS AND DANGEROUS CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED. 31
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:12 PM CDT | Flash Flood Warning | OHX | Benton | 2 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.